Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 345, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 30, 2012, 8:29 PM CDT for Knox County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2012, 8:29 PM CDT (01:29 UTC)
- Expired
- May 30, 2012, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Knox County, TX
The radar
The Dyess AFB radar (KDYX), 124 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:59 PM CDT | HAIL 1 | Knox City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:38 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 2223 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
011 WUUS54 KOUN 310129 SVROUN TXC275-310200- /O.NEW.KOUN.SV.W.0345.120531T0129Z-120531T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 829 PM CDT WED MAY 30 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN NORTH TEXAS... * UNTIL 900 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF BENJAMIN...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... KNOX CITY AND BENJAMIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && LAT...LON 3341 10000 3370 9999 3371 9976 3340 9962 TIME...MOT...LOC 0125Z 296DEG 31KT 3357 9998 $$ ..SPEG.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:42 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 30, 6:42 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 642 PM CDT WED MAY 30 2012 .AVIATION... SCATTERED TSRA OVER W OK AND W NORTH TX WILL MOVE SE OR E THIS EVENING...WHILE LARGE STORM CLUSTER OVER C KS ADVANCES TO THE S. THESE SYSTEMS WILL...BY THE END OF THE NIGHT...AFFECT ALL OUR TAF SITES...A FEW OF THEM MORE THAN ONCE. MANY OF THE STORMS WILL BE SEVERE...AND THE STORM COMPLEX FROM KS WILL LIKELY BRING WIDESPREAD STRONG WINDS OVERNIGHT TO MOST OF OUR TAF SITES. A FEW MORE TSRA MAY ACCOMPANY THE COLD FRONT TOMORROW MORNING...AS MAY A LAYER OF ST OR SC. CONDITIONS SHOULD IMPROVE AS THE FRONT ADVANCES FARTHER TO THE S IN THE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 87 66 77 54 / 70 80 20 10 HOBART OK 93 66 80 53 / 40 50 10 10 WICHITA FALLS TX 96 70 85 54 / 40 50 20 10 GAGE OK 88 61 75 48 / 60 50 10 10 PONCA CITY OK 85 64 73 49 / 60 80 20 10 DURANT OK 91 69 83 54 / 70 60 50 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/23/23
Hazardous weather outlook, May 30, 4:20 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT WED MAY 30 2012
OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
420 PM CDT WED MAY 30 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA INCLUDES ALL AREAS OF OKLAHOMA AND WESTERN
NORTH TEXAS NORTH AND EAST OF A LINE FROM GAGE TO ALTUS IN
OKLAHOMA...TO ARCHER CITY IN WESTERN NORTH TEXAS. A SLIGHT RISK
COVERS THE REMAINDER OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM
THURSDAY.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.
IMPACTS... DAMAGING WIND GUSTS UP TO 80 MPH...CAUSING DAMAGE TO
STRUCTURES...TREES...AND UTILITY LINES.
HAIL UP TO 3 INCHES IN DIAMETER...CAUSING DAMAGE TO
WINDOWS...ROOFS...AND CARS.
DISCUSSION...
SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE VICINITY OF A
DRYLINE EXTENDING SOUTHWARD THROUGH THE EASTERN TEXAS PANHANDLE.
THESE STORMS ARE EXPECTED TO MOVE EASTWARD INTO PARTS OF WESTERN
OKLAHOMA AND NORTH TEXAS THIS EVENING ADDITIONAL STORMS ARE EXPECTED
TO DEVELOP ACROSS PARTS OF WESTERN AND CENTRAL KANSAS IN THE VICNITY
OF A WARM FRONT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE EVENING AND MOVE SOUTHEASTWARD INTO OKLAHOMA AIDED BY AN
UPPER LEVEL MOVING INTO THE PLAINS STATES. FAVORABLE WIND FIELDS AND
AN EXTREMELY UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT OF SEVERE
STORMS. INITIAL STORMS WILL LIKELY BE DISCRETE SUPERCELLS CAPABLE OF
PRODUCING VERY LARGE HAIL TO BASEBALL SIZE AND PERHAPS A TORNADO OR
TWO...ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY WHERE LOW
LEVEL WINDS WILL BE MORE FAVORABLE FOR STORM ROTATION. LATER THIS
EVENING...STORMS WILL LIKELY MERGE INTO A SEVERE SQUALL
LINE...POSING A THREAT OF WIDESPREAD DAMAGING WINDS. THE SEVERE
THREAT WILL LAST WELL INTO THE OVERNIGHT HOURS AS THIS CLUSTER OF
STORMS PUSHES SOUTHEASTWARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LINGER INTO THURSDAY AFTERNOON AS A COLD FRONT
SWEEPS ACROSS THE AREA. WHILE A FEW MARGINALLY SEVERE STORMS MAY
OCCUR...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THURSDAY. THE NEXT
CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY AS ANOTHER STORM
SYSTEM APPROACHES THE REGION.
OTHER HAZARDOUS WEATHER...
NONE.
AUSTIN/IIIn the hours before
Local storm report, May 30, 7:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO 10 NW TRUSCOTT 33.85N 99.92W
05/30/2012 FOARD TX STORM CHASER
STORM CHASER REPORTED A LARGE RAIN-WRAPPED TORNADO.
LOCATION IS ESTIMATED.
&&Local storm report, May 30, 7:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 W TRUSCOTT 33.75N 99.85W
05/30/2012 E2.75 INCH KNOX TX CO-OP OBSERVER
&&
FMLocal storm report, May 30, 8:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST SHEPPARD AFB 33.98N 98.50W
05/30/2012 M58 MPH WICHITA TX ASOS
&&
FMSpecial weather statement, May 30, 8:11 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 811 PM CDT WED MAY 30 2012 TXZ085-310145- WILBARGER TX- 811 PM CDT WED MAY 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER COUNTY UNTIL 845 PM CDT... AT 807 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM LOCKETT TO 7 MILES NORTH OF LAKE KEMP...MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... GRAYBACK...HARROLD...LOCKETT AND OKLAUNION. LAT...LON 3410 9939 3420 9896 3385 9895 3384 9926 TIME...MOT...LOC 0107Z 260DEG 23KT 3404 9930 3387 9921 ..SPEG.
Special weather statement, May 30, 8:25 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT WED MAY 30 2012
OKZ004>010-310200-
HARPER OK-WOODWARD OK-GRANT OK-WOODS OK-KAY OK-ELLIS OK-ALFALFA OK-
825 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHERN WOODWARD...
GRANT...WOODS...KAY...NORTH CENTRAL ELLIS AND ALFALFA COUNTIES
UNTIL 900 PM CDT...
AT 822 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ACROSS SOUTHERN KANSAS...FROM SOUTH OF
WICHITA TO NEAR DODGE CITY...MOVING SOUTH AT 50 MPH. WIND GUSTS
WITHIN THIS AREA WERE COMMONLY STRONGER THAN 50 MPH...AND SOME WERE
STRONGER THAN 60 MPH. THESE WINDS ARE EXPECTED TO ENTER FAR NORTHERN
OKLAHOMA BETWEEN 845 PM AND 900 PM.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
PONCA CITY...ALVA...BLACKWELL...TONKAWA...NEWKIRK...CHEROKEE...
BUFFALO...MEDFORD...LAVERNE...WAYNOKA...POND CREEK...LAMONT...
WAKITA...KAW CITY...FREEDOM...BRAMAN...JET...NASH...BURLINGTON AND
DACOMA.
LAT...LON 3697 9674 3678 9675 3675 9689 3668 9695
3670 9704 3660 9705 3657 10001 3700 10000
TIME...MOT...LOC 0122Z 346DEG 42KT 3743 9673 3738 9994
CMSLocal storm report, May 30, 8:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BOMARTON 33.50N 99.43W
05/30/2012 E1.75 INCH BAYLOR TX PUBLIC
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:29 PM CDT | Tornado Warning | OUN | Baylor, Knox | 31 min |
| May 30, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 65 min |
| May 30, 8:11 PM CDT | Special Weather Statement | OUN | Wilbarger | 34 min |
| May 30, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 22 min |
| May 30, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 61 min |
| May 30, 10:44 PM CDT | Special Weather Statement | OUN | Archer, Clay, Wichita | 61 min |
| May 31, 12:44 AM CDT | Special Weather Statement | OUN | Clay, Foard, Hardeman, Wichita, Wilbarger | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.